The moduli space of extremal compact Kähler manifolds and generalized Weil-Petersson metrics. (English) Zbl 0714.32007

The authors address some fundamental questions concerning the structure of moduli spaces of (polarised) compact Kähler manifolds, in particular the existence of natural Kähler metrics on such moduli spaces. The basic idea for constructing such a metric is to realise the polarisation by a distinguished Kähler metric with good functorial behaviour which allows one to define a metric on the base of any holomorphic family of such distinguished metrics. This idea has previously been used by N. Koiso [Invent. Math. 73, 71-106 (1983; Zbl 0515.53040)] with Kähler- Einstein metrics, while Calabi-Yau metrics were used by the second author [Invent. Math. 71, 295-307 (1983; Zbl 0521.32019)] to construct the moduli space of polarised Kähler manifolds with vanishing first Chern class. The distinguished metrics used here are the extremal metrics, defined for any polarised compact Kähler manifold (X,\(\gamma\)) of dimension n as follows: let U be the space of all \(C^{\infty}\) Kähler forms \(\omega\) on X which represent the polarisation \(\gamma\) ; then \(\omega\) is called extremal if it is a critical point for the functional \(\int R^ 2\omega^ n\), where \(R=R(\omega)\) is the scalar curvature of \(\omega\). (In particular, any Kähler-Einstein metric is extremal.) The authors begin by developing a deformation theory of extremal Kähler manifolds X (that is, compact Kähler manifolds equipped with extremal Kähler metrics) under the additional condition (A) that the automorphism group of X has compact components; in this case, a Kähler metric is extremal if and only if it has constant scalar curvature. The basic fact is the unique extension property for extremal metrics (Theorem 6.3), from which the existence of a coarse moduli space for the set \({\mathcal M}_ e\) of extremal compact Kähler manifolds satisfying (A) is deduced; in fact \({\mathcal M}_ e\) has a natural structure of Hausdorff reduced complex space (Theorem 6.6). The remainder of the paper is concerned with the construction of Kähler metrics on \({\mathcal M}_ e\) and on an associated moduli space \({\mathcal M}_{H,e}\) of extremal Hodge manifolds (Theorem 7.10); these are the generalized Weil-Petersson metrics of the title. For Hodge manifolds, the Weil-Petersson form can be realised as the Chern class of a Hermitian line bundle on \({\mathcal M}_{H,e}\) (Theorem 11.1).
Essential ingredients of the proofs are a fibre integral formula (Theorem 8.1), determinant bundles and Quillen metrics (§ 10 Theorem BGS [J. M. Bismut, H. Gillet and Ch. Soulé, Commun. Math. Phys. 115, No.1, 49-78; 79-126; No.2, 301-351 (1988; Zbl 0651.32017)]) and a generalization of Theorem BGS to singular base spaces (Theorem 10.1 and § 12).
Reviewer: P.E.Newstead


32G13 Complex-analytic moduli problems
53C55 Global differential geometry of Hermitian and Kählerian manifolds
32J27 Compact Kähler manifolds: generalizations, classification
32Q15 Kähler manifolds
14J15 Moduli, classification: analytic theory; relations with modular forms
Full Text: DOI


[1] Ahlfors, L. V., Some remarks on Teichmiiller space of Riemann surfaces, Ann. of Math., 74 (1961), 171-191. · Zbl 0146.30602
[2] Agmon, S., Douglis, A. and Nirenberg, L., Estimates near boundary for the solutions of elliptic partial differential equations satisfying general boundary conditions II, Comm. Pure Appl. Math., 17 (1964), 35-92. · Zbl 0123.28706
[3] Andreotti, A. and Grauert, H., Theoreme de finitude pour la cohomologie des espaces complexes, Bull. Soc. Math. France, 90 (1962), 193-259. · Zbl 0106.05501
[4] Atiyah, M. F., Complex analytic connections in fiber bundles, Trans. Amer. Math. Soc., 85 (1957), 181-207. · Zbl 0078.16002
[5] Baily, W. L., The decomposition theorem for F-manifolds, Amer. J. Math., 78 (1956), 862-888. · Zbl 0173.22705
[6] Beauville, A., Varietes kahleriennes dont la premiere classes de Chern est nulle, J. Diff. Geom., 18 (1983), 755-782. · Zbl 0537.53056
[7] Berger, M. and Ebin, D. G., Some decompositions on the spaces of symmetric tensors on a Riemannian manifold, J. Diff. Geom., 3 (1969), 379-392. · Zbl 0194.53103
[8] Besse, A. L., Einstein manifolds, A series of Modern Surveys on Math. 10, Springer, Berlin Heidelberg New York: 1986.
[9] Bismut, J. M., The Atiyah-Singer index theorem for families of Dirac operators: Two heat equation proofs, Invent, math., 83 (1986), 91-151. · Zbl 0592.58047
[10] Bismut, J. M. and Freed, D. S., The analysis of elliptic families I, Comm. Math. Phys., 106 (1986), 159-176. · Zbl 0657.58037
[11] Bismut, J. M., Gillet, H. and Soule, Ch., Analytic torsion and holomorphic determinant bundles I, II, III, Commun. Math. Phys., 115 (1987), 49-78, 79-126, 301-351.
[12] Bungart, L., Holomorphic functions with values in locally convex spaces and applications to integral formulas, Trans. Amer. Math. Soc., Ill (1964), 317-344. · Zbl 0142.33902
[13] Burns, D. and de Bartolomeis, P., Stability of vector bundles and extremal metrics, Invent, math., 92 (1988), 403-408. · Zbl 0645.53037
[14] Calabi, E., Extremal Kahler metrics, In: Yau, S. T. (ed.) Seminars on differential geometry. Proceedings, Princeton 1979 (Ann. of Math. Studies, 102, pp. 259-290) Princeton Univ. Press & Univ. of Tokyo 1982.
[15] , Extremal Kahler metrics II, In: Cheval, L, & Farkas, H. M. (eds.) Differential geometry and complex analysis (dedicated to E. Rauch, pp. 95-114) Springer 1985.
[16] Donaldson, S. K., Infinite determinants, stable bundles and curvature, Duke Math. J., 54 (1987), 231-247. · Zbl 0627.53052
[17] Fischer, G., Complex analytic geometry, Lecture Notes in Math., 538 Springer Berlin Heidelberg New York: 1976. · Zbl 0343.32002
[18] Forster, O. and Knorr, K., Relative-analytische Raume und die Koharenz von Bildgarben, Invent, math., 16 (1972), 133-160. · Zbl 0242.32020
[19] Fujiki, A., On automorphism groups of compact Kahler manifolds, Invent, math., 44 (1978), 226-258. · Zbl 0367.32004
[20] , Kahlerian normal complex surfaces, Tohoku Math. J., 35 (1983), 107-117. · Zbl 0562.32015
[21] , Coarse moduli spaces for polarized compact Kahler manifolds, Publ. RIMS, Kyoto Univ., 20 (1984), 977-1005. · Zbl 0569.32011
[22] , Coarse moduli space for polarized algebraic manifolds, unpublished manuscript.
[23] , Extremal Kahler metrics and moment maps, in preparation.
[24] , Remarks on extremal Kahler metrics on ruled manifolds, preprint. · Zbl 0772.53044
[25] Fujiki, A. and Schumacher, G., The moduli space of Kahler structures on a real compact symplectic manifold, Publ. RIMS, Kyoto Univ., 24 (1988), 141-168. · Zbl 0655.32020
[26] Grauert, H., Uber Modifikationen und exzeptionelle analytische Mengen, Math. Ann., 146 (1962), 331-368. · Zbl 0173.33004
[27] Griffiths, P. A., The extension problem for compact submanifolds I, In: Aeppli et al. (eds.) Proc. of the Conf. on Complex Analysis, Minneapolis 1964 pp. 113-142, Springer 1965.
[28] Holmann, H., Komplexe Raume mit komplexen Transformations-gruppen, Math. Ann., 150 (1963), 327-360.
[29] Knudsen, F. and Mumford, D., The projectivity of the moduli space of stable curves I: Pre- liminaries on ”det” and ”div”, Math. Scand., 39 (1976), 19-55. · Zbl 0343.14008
[30] Kobayashi, S., Transformation groups in differential geometry, Springer Berlin Heidelberg New York: 1972. · Zbl 0246.53031
[31] Kobayashi, S. and Nomizu, K., Foundations of differential geometry II, Interscience Publ. New York London Sydney: 1969. · Zbl 0175.48504
[32] Kodaira, K. and Morrow, J., Complex manifolds, Holt, Reinhart and Winston Inc., New York 1971. · Zbl 0325.32001
[33] Koiso, N., Einstein metrics and complex structure, Invent, math., 73 (1983), 71-106. · Zbl 0515.53040
[34] Kuranishi, M., Deformations of compact complex manifolds, Les Presses de L’univ. de Montreal 1971. · Zbl 0382.32014
[35] Malgrange, B., Sur les fontions differentiables et les ensembles analytiques, Bull. Soc. Math. France, 91 (1963), 113-127. · Zbl 0113.06302
[36] Matsusaka, T., Polarized varieties with a given Hilbert polynomial, Amer. J. Math., 94 (1972), 1027-1077. · Zbl 0256.14004
[37] Popp, H., Moduli theory and classification theory of algebraic varieties, Lecture Notes in Math., 620, Springer 1977. · Zbl 0359.14005
[38] Schneider, M., Halbstetigkeitssatze fur relativ analytische Raume, Invent, math., 16 (1972), 161-176. · Zbl 0242.32015
[39] Schumacher, G., Eine Anwendung des Satzes von Calabi-Yau auf Famillien kompakter kom- plexer Mannigfaltigkeiten, Invent, math., 71 (1983), 295-307. · Zbl 0521.32019
[40] , Construction of the coarse moduli space of compact polarized Kahler manifolds with cl = 0, Math. Ann., 264 (1983), 81-90.
[41] , Moduli of polarized Kahler manifolds, Math. Ann., 269 (1984), 137-144. · Zbl 0592.32017
[42] , On the geometry of moduli spaces, Manuscripta math., 50(1985), 229-269.
[43] Siu, Y. T., Curvature of the Weil-Petersson metric in the moduli space of compact Kahler- Einstein manifolds of negative first chern class, Aspects of Math. 9: Friedr. Vieweg & Sohn, Braunschweig/Wiesbaden 1986 pp. 261-298. · Zbl 0598.32020
[44] Spallek, K., DifTerenzierbare und holomorphe Funktionen auf analytischen Mengen, Math. Ann., 161 (1965), 143-162. · Zbl 0166.33801
[45] Varouchas, J., Kahler spaces and proper open morphisms, Math. Ann., 283 (1989), 13-52. · Zbl 0632.53059
[46] Viehweg, E., Weak positivity and stability of certain Hilbert points, preprint MPI Bonn, 1988.
[47] Watson, B., Almost Hermitian submersions, J. Diff. Geom., 11 (1976), 147-165. · Zbl 0355.53037
[48] Wells, R. O., Differential analysis on complex manifolds, Graduate Texts in Math., Springer Berlin Heidelberg New York: 1979.
[49] Wolpert, S. A., Chern forms and the Riemann tensor for the moduli space of curves, Invent. math., 85 (1986), 119-144. · Zbl 0595.32031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.